Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Indianapolis, IN

June 12, 2022Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2022, 10:17 AM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 10:17 AM EDT (14:17 UTC)
Expired
Jun 12, 2022, 11:00 AM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:35 AM EDTHAIL 2Cayuga, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KIND 121417
SVRIND
INC045-121-165-121500-
/O.NEW.KIND.SV.W.0086.220612T1417Z-220612T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1017 AM EDT Sun Jun 12 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fountain County in west central Indiana...
  Northwestern Parke County in west central Indiana...
  Central Vermillion County in west central Indiana...

* Until 1100 AM EDT.

* At 1016 AM EDT, a severe thunderstorm was located near Georgetown,
  or 12 miles southeast of Danville, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Perrysville around 1025 AM EDT.
  Cayuga around 1030 AM EDT.

Other locations in the path of this severe thunderstorm include Lodi,
Newport, Montezuma and Kingman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 8753 4007 8720 3976 8738 3988 8754
TIME...MOT...LOC 1416Z 297DEG 15KT 3997 8752 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KH
2 follow-up statements
408 
WWUS53 KIND 121444
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1044 AM EDT Sun Jun 12 2022

INC045-121-165-121500-
/O.CON.KIND.SV.W.0086.000000T0000Z-220612T1500Z/
Fountain IN-Parke IN-Vermillion IN-
1044 AM EDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR SOUTHWESTERN FOUNTAIN...NORTHWESTERN PARKE AND CENTRAL VERMILLION
COUNTIES...

At 1044 AM EDT, a severe thunderstorm was located over Newport, or 19
miles southeast of Danville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Kingman and Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8753 3999 8725 3976 8738 3988 8754
TIME...MOT...LOC 1444Z 297DEG 15KT 3992 8738 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KH
115 
WWUS53 KIND 121459
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1059 AM EDT Sun Jun 12 2022

INC045-121-165-121509-
/O.EXP.KIND.SV.W.0086.000000T0000Z-220612T1500Z/
Fountain IN-Parke IN-Vermillion IN-
1059 AM EDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FOUNTAIN...
NORTHWESTERN PARKE AND CENTRAL VERMILLION COUNTIES WILL EXPIRE AT
1100 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4000 8753 3999 8725 3976 8738 3988 8754
TIME...MOT...LOC 1459Z 297DEG 15KT 3990 8732 

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:59 AM EDT, 18 minutes earlier.

Area forecast discussion, Jun 12, 9:59 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
959 AM EDT Sun Jun 12 2022

.Forecast Update...
Issued at 959 AM EDT Sun Jun 12 2022

As of 930 AM EDT across central Indiana, temperatures were around
70F and rising amid light southerly winds.  An advancing warm
frontal zone was continuing to promote a few areas of showers/
thunderstorms along and south of the I-74 corridor from east-central
Illinois to southeastern Indiana...including a marginally-severe
storm in Vermillion County, Illinois.  Rain coverage is expected to
increase through midday within the slowly-advancing frontal zone.
Isolated to scattered storms are likely, with locally strong winds
and heavy downpours the greatest threats.  Uncertainty continues in
timing and location of stronger to severe storms today, although the
threat will remain given increasing precipitable water and
instability among ample bulk shear. Scattered fog across northwest
and north-central counties may reduce visibility slightly at times
through this morning, although the dense fog threat from earlier has
passed.

&&

.Short Term...(Today through Monday)
Issued at 255 AM EDT Sun Jun 12 2022

...Storm chances through Monday...
...Hot and humid weather building in...

Rest of Tonight.

Showers and thunderstorms have decreased in coverage over the past
few hours and skies have cleared across parts of the CWA. Some
patchy fog has also developed in areas that have cleared. Additional
showers and storms are beginning to develop in Illinois along an
advancing warm front, and these could push into Indiana overnight
and into the morning hours.

Today into Tonight.

The aforementioned warm front will be slowly moving northward today,
and should serve as a triggering mechanism for scattered convection.
Any storms that manage to develop will find themselves in an
environment with ample instability and decent deep-layer shear.
Shear magnitudes of 30 to 50 kts and a veering wind profile may
allow storms to organize sufficiently posing a slight severe threat.
Model soundings are fairly moist with relatively high freezing
levels...so not expecting widespread severe. However, some drier mid-
level air may work its way in by midday...and an isolated severe
wind and hail threat is certainly possible in the more robust
updrafts that manage to develop.

While there exists significant model spread, guidance has been
hinting at the possibility of an MCS or two developing, which may
propagate through the region today into Monday. If diurnal
convection is able to consolidate into such a convective system,
then the primary hazard type will switch to damaging winds since mid-
level flow remains moderate to strong. Heavy rain is also a
possibility as well with PWAT values exceeding 1.5 inches in most
models. Combined with high freezing levels and relatively moist
lapse rates...warm rain processes could bump up rainfall rates in
the stronger updrafts.

Monday and Monday Night.

Monday is shaping up to be similar to Sunday in the sense that
scattered thunderstorms and perhaps another MCS will affect the
region. The warm front should still be situated across the state,
having made little progress from the day before. A very hot and
humid air mass is pushing in behind this front, and heat is starting
to become a concern as well. However, any MCS or its remnants could
affect how hot it actually gets. Planning on holding off on heat
headlines for now, given the spread in guidance regarding convective
timing and coverage. Regardless...expect hot temperatures with
oppressive humidity levels.

&&

.Long Term...(Monday night through Saturday)
Issued at 255 AM EDT Sun Jun 12 2022

...Near Record Heat Tuesday through Thursday...

Monday Night Through Thursday.

The strong to severe MCS that was discussed in the short term is
expected to have exited the forecast period by Monday night with
gradually clearing skies into the overnight hours.  Not much has
changed in the thoughts for the heat Tuesday through Thursday with
the seasonably strong ridge overhead. With the generally wet soil
conditions and high afternoon dewpoints, those values in the upper
90s will be hard to reach as diurnally driven cu builds as
convective temperatures are met.  That being said, temperatures even
in the mid 90s with dewpoints in the low 70s will create the
possible need for heat headlines but with the possible caveats to
the more extreme heat, have decided to hold off until confidence in
which heat headline is needed is higher.

Current thoughts are that Tuesday will be the day with the greatest
heat threat as surface moisture is expected to begin to mix out
Wednesday into Thursday and combined with the surface flow being
more westerly will allow for afternoon dewpoints to only reach into
the mid to upper 60s by Thursday.

This heat and humidity will also lead to instability values well
over 4000 J/kg during the afternoon hours but with the strong
subsidence aloft, convection will be very isolated at best through
Wednesday.  Slightly better chances for rain and storms arrive
Wednesday night into Thursday as the ridge begins to break down as a
strong trough moves across southern Canada.

Friday and Saturday.

Northwesterly flow aloft Friday into early Saturday will allow for
better chances for precipitation, but with the aforementioned trough
well to the east of central Indiana by Friday, forcing aloft will be
minimal as a surface front passes through the area.  Expect at least
some rain and storms across the area but without the broader
forcing, organized convection chances are low.  The ridge then
begins to build back in going into the weekend with a return to
temperatures in the 90s possible, but lower surface moisture will
keep conditions more pleasant compared to mid week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 643 AM EDT Sun Jun 12 2022

IMPACTS:

* Patchy fog will dissipate this morning.

* Most likely time for rain and thunderstorms tomorrow will be the
  first half of the day.

DISCUSSION:

Showers and a few thundershowers this morning have mostly
dissipated. One lone thunderstorm currently near Bloomington is
weakening. Showers and thunderstorms are expected to redevelop
later this morning, from 14Z onward. These storms should reach
their greatest coverage and intensity during the first half of the
day, coming to an end by around 21Z. Brief MVFR visibilities and
ceilings possible during showers and thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.
&&

Update...AGM
Short Term...Eckhoff
Long Term...White
Aviation...Eckhoff
Hazardous weather outlook, Jun 12, 3:54 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 AM EDT Sun Jun 12 2022

INZ021-028>031-035>049-051>057-060>065-067>072-130800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
354 AM EDT Sun Jun 12 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible. A few storms may be severe
today and tonight. Primary threats are damaging winds and large hail.
Lightning is a hazard with any storms that develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms possible Monday then again late week. A few
storms may be severe on Monday. The risk for severe weather on
Monday is focused over northeast portions of Central Indiana. The
primary threats are large hail and damaging winds, but lightning is a
hazard with any thunderstorm.

Heat will build across Central Indiana early this week, with heat
index values approaching 105 degrees and expected to persist through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the forecast for possible severe
weather.

&&

More detailed information can be accessed at:
http://www.weather.gov/ind/INDwxbrief

This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:53 AM EDTSpecial Weather StatementINDFountain37 min
Jun 12, 12:12 PM EDTSpecial Weather StatementINDPutnam33 min
Jun 12, 12:39 PM EDTSpecial Weather StatementINDMontgomery36 min
Jun 12, 3:46 PM EDTHeat AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more29 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.